CaltechAUTHORS
  A Caltech Library Service

Finite-size effects on linear stability of pure-fluid convection

Chen, Yih-Yuh (1992) Finite-size effects on linear stability of pure-fluid convection. Physical Review A, 45 (6). pp. 3727-3731. ISSN 1050-2947. http://resolver.caltech.edu/CaltechAUTHORS:CHEpra92

[img]
Preview
PDF
See Usage Policy.

868Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:CHEpra92

Abstract

The linear stability of pure-fluid Rayleigh-Benard convection in a finite cell of arbitrary geometry can be formulated as a self-adjoint eigenvalue problem. This, when coupled with perturbation theory, allows one to deduce how the sidewalls affect its stability. In particular, it is shown that for almost all boundary conditions the difference between the onset Rayleigh number and its infinite-cell limit scales like L^-2 as the cell dimension L tends to infinity, and near the sidewall the temperature and velocity are of order L^-1 compared to their bulk values. The validity of replacing the true thermal boundary condition by a frequently used mathematically simpler homogeneous one is also demonstrated.


Item Type:Article
Additional Information:©1992 The American Physical Society. Received 17 June 1991. Constant inspiration and encouragement from Professor M.C. Cross have made this work all the more enjoyable. I also thank Professor N.-C. Yeh and Professor H.B. Keller for useful discussions. This work is supported by NSF Grant No. DMR-9013984.
Record Number:CaltechAUTHORS:CHEpra92
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:CHEpra92
Alternative URL:http://dx.doi.org/10.1103/PhysRevA.45.3727
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:3636
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:22 Jun 2006
Last Modified:26 Dec 2012 08:55

Repository Staff Only: item control page